Alert archive / California / High Surf Warnings in 2008

High Surf Warning 1, NWS San Francisco Bay Area, CA

January 4, 20088 counties in California

NWS San Francisco Bay Area, CA issued this high surf warning at Jan 4, 2008, 4:17 AM PST for 8 counties in California. It was in force for 46 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 4, 2008, 4:17 AM PST (12:17 UTC)
Expired
Jan 6, 2008, 1:50 AM PST
In force
46 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 69 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 5:49 AM PSTHIGH SUST WINDS 409 Sw Palo Alto, CAWIND GUSTING TO 51 MPH. SPOTTER LOCATION IS HALF MOON BAY.
Jan 4, 6:02 AM PSTHIGH SUST WINDS 505 Ne Fremont, CAWIND GUSTING TO 65 MPH. LOCATION IS CALAVERAS ROAD RAWS ELEVATION 1230 FEET
Jan 4, 6:48 AM PSTNON-TSTM WND GST 773 Se Los Gatos, CAMEASURED AT LOS GATOS RAWS. ELEVATION 1800 FEET.
Jan 4, 6:55 AM PSTNON-TSTM WND GST 581 N Lagunitas-Forest Kn, CAMEASURED AT BARNABY RAWS. EVELATION 800 FEET.
Jan 4, 8:01 AM PSTHIGH SUST WINDS 481 E San Bruno, CAMEASURED AT SAN FRANCISCO AIRPORT. WIND GUSTING TO 66 MPH.
Jan 4, 8:18 AM PSTNON-TSTM WND GST 522 Sw San Rafael, CA
Jan 4, 8:33 AM PSTNON-TSTM WND GST 831 N Lucas Valley-Marinw, CAMEASURED AT BIG ROCK RAWS.ELEVATION 1500 FEET.
Jan 4, 9:09 AM PSTHIGH SUST WINDS 583 Nw Tiburon, CAMEASURED ON ANGEL ISLAND. WINDS GUSTING TO 78 MPH.
Jan 4, 9:41 AM PSTHIGH SUST WINDS 715 E Clayton, CAMEASURED ON KREGOR PEAK. ELEVATION 1900 FEET. WINDS GUSTING TO 107 MPH.
Jan 4, 12:06 PM PSTFLOODSan Mateo, CASAN MATEO CREEK FLOODING AT 3RD AND GRANT IN SAN MATEO
Jan 4, 12:44 PM PSTHEAVY RAIN 7N Scotts Valley, CA12 HOUR RAINFALL. MANY TREES DOWN.
Jan 4, 1:51 PM PSTHEAVY RAIN 1013 Se Los Gatos, CA24 HR RAINFALL MEASURED NEAR LOMA PRIETA AT 2200 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.3 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2008-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2008-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
625 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KMTR 041217
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
417 AM PST FRI JAN 4 2008

...HIGH SURF AND THE POSSIBILITY OF COASTAL FLOODING TONIGHT 
INTO SUNDAY MORNING...

.A SERIES OF STRONG PACIFIC STORMS WILL IMPACT THE CALIFORNIA
COAST WITH HIGH SURF BEGINNING TONIGHT AND LASTING INTO SUNDAY
MORNING. COASTAL FLOODING IS ALSO POSSIBLE ESPECIALLY DURING THE
HIGH TIDES.

CAZ006-505-509-514-515-042030-
/O.UPG.KMTR.SU.Y.0001.000000T0000Z-080106T1800Z/
/O.NEW.KMTR.SU.W.0001.080104T1217Z-080106T1800Z/
/O.CON.KMTR.CF.A.0001.000000T0000Z-080106T1800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
417 AM PST FRI JAN 4 2008

...HIGH SURF WARNING IN EFFECT UNTIL 10 AM PST SUNDAY...
...COASTAL FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...
...HIGH SURF ADVISORY NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST SUNDAY. THE
HIGH SURF ADVISORY IS NO LONGER IN EFFECT. A COASTAL FLOOD WATCH
REMAINS IN EFFECT THROUGH SUNDAY MORNING. 

HIGH SURF WILL LIKELY CAUSE RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES IN
EXCESS OF 20 FEET. WILL POUND THE SHORELINE. THIS WILL RESULT IN
VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

A COASTAL FLOOD WATCH MEANS THAT CONDITIONS FAVORABLE FOR
FLOODING ARE EXPECTED TO DEVELOP. COASTAL RESIDENTS SHOULD BE
ALERT FOR LATER STATEMENTS OR WARNINGS...AND TAKE ACTION TO
PROTECT PROPERTY.

$$

LARRY
6 follow-up statements
000 
WHUS46 KMTR 042025
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1225 PM PST FRI JAN 4 2008

.A COASTAL FLOOD WARNING IS NOW IN EFFECT FROM 6 AM SATURDAY UNTIL
12 NOON SATURDAY FOR THE POSSIBILITY OF COASTAL FLOODING DURING
THE HIGH TIDE CYCLE. 

CAZ006-505-509-514-515-050430-
/O.UPG.KMTR.CF.A.0001.000000T0000Z-080106T1800Z/
/O.NEW.KMTR.CF.W.0001.080105T1400Z-080105T2000Z/
/O.CON.KMTR.SU.W.0001.000000T0000Z-080106T1800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
1225 PM PST FRI JAN 4 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 6 AM TO 12 PM PST
SATURDAY...
...COASTAL FLOOD WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A
COASTAL FLOOD WARNING...WHICH IS IN EFFECT FROM 6 AM TO 12 NOON PST
SATURDAY. THE COASTAL FLOOD WATCH IS NO LONGER IN EFFECT. A HIGH
SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY.

THE COASTAL FLOOD WATCH HAS BEEN UPGRADED TO A COASTAL FLOOD
WARNING THAT WILL BE IN EFFECT FROM 6 AM UNTIL 12 NOON SATURDAY
MORNING ALONG THE COAST AND AROUND THE BAYS. THE WARNING IS IN EFFECT
DURING THE TIME OF HIGH TIDE. A HIGH TIDE OF 6 FEET WILL OCCUR AT
THE GOLDEN GATE AROUND 8 AM SATURDAY MORNING. HIGH TIDES UP AND
DOWN THE COAST WILL AVERAGE AROUND 6 FEET ON SATURDAY MORNING.

THE COMBINATION OF THE HIGH TIDE...WESTERLY ONSHORE WINDS AND A
BUILDING 25 FOOT WESTERLY SWELL WILL ALL COME TOGETHER ALONG WITH
RAPID RUN-OFF FROM THE RECENT RAIN TO CREATE WIDESPREAD COASTAL
FLOODING. RESIDENTS THAT LIVE IN PLACES MOST PRONE TO COASTAL
FLOODING SHOULD TAKE ACTION NOW TO PROTECT PROPERTY.

A COASTAL FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT. COASTAL RESIDENTS IN THE WARNED AREA SHOULD BE ALERT
FOR RISING WATER...AND TAKE APPROPRIATE ACTION TO PROTECT LIFE
AND PROPERTY.

IN ADDITION...THE HIGH SURF WARNING IS STILL IN EFFECT UNTIL 10 AM
SUNDAY. HIGH SURF WILL LIKELY CAUSE RIP CURRENTS AND LOCALIZED
BEACH EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES IN
EXCESS OF 20 FEET WILL POUND THE SHORELINE. THIS WILL RESULT IN
VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.


$$
000 
WHUS46 KMTR 050407
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
807 PM PST FRI JAN 4 2008

.A COASTAL FLOOD WARNING IS NOW IN EFFECT FROM 6 AM SATURDAY
UNTIL 12 NOON SATURDAY FOR THE POSSIBILITY OF COASTAL FLOODING
DURING THE HIGH TIDE CYCLE.

CAZ006-505-509-514-515-051215-
/O.CON.KMTR.SU.W.0001.000000T0000Z-080106T1800Z/
/O.CON.KMTR.CF.W.0001.080105T1400Z-080105T2000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
807 PM PST FRI JAN 4 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY...
...COASTAL FLOOD WARNING REMAINS IN EFFECT FROM 6 AM TO 12 PM PST
SATURDAY...

A HIGH SURF WARNING REMAINS IN EFFECT ALONG THE COAST UNTIL 10 AM
PST SUNDAY MORNING. SURF IN EXCESS OF 25 FEET IS EXPECTED ALONG THE
SONOMA COUNTY COAST SOUTHWARD THROUGH THE MONTEREY COUNTY COAST
SATURDAY MORNING.

A COASTAL FLOOD WARNING REMAINS IN EFFECT FROM 6 AM TO 12 PM PST
SATURDAY ALONG THE COAST AND AROUND THE BAYS. THE WARNING WILL
COINCIDE WITH A HIGH TIDE OF 6 FEET THAT WILL OCCUR AROUND 8 AM AT
THE GOLDEN GATE SATURDAY MORNING. HIGH TIDES UP AND DOWN THE COAST
WILL AVERAGE AROUND 6 FEET ON SATURDAY MORNING.

THE COMBINATION OF THE HIGH TIDE...WESTERLY ONSHORE WINDS AND A
BUILDING 25 FOOT WESTERLY SWELL WILL ALL COME TOGETHER ALONG WITH
RAPID RUN-OFF FROM THE RECENT RAIN TO CREATE WIDESPREAD COASTAL
FLOODING. RESIDENTS THAT LIVE IN PLACES MOST PRONE TO COASTAL
FLOODING SHOULD TAKE ACTION NOW TO PROTECT PROPERTY.

A COASTAL FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT. COASTAL RESIDENTS IN THE WARNED AREA SHOULD BE ALERT
FOR RISING WATER...AND TAKE APPROPRIATE ACTION TO PROTECT LIFE
AND PROPERTY.

IN ADDITION...THE HIGH SURF WARNING IS STILL IN EFFECT UNTIL
10 AM SUNDAY. HIGH SURF WILL LIKELY CAUSE RIP CURRENTS AND
LOCALIZED BEACH EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES IN
EXCESS OF 20 FEET WILL POUND THE SHORELINE. THIS WILL RESULT IN
VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

WALBRUN
000 
WHUS46 KMTR 051205
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
405 AM PST SAT JAN 5 2008

.LARGE NORTHWEST SWELLS WILL BEGIN TO ARRIVE ALONG THE NORTHERN AND
CENTRAL CALIFORNIA COAST EARLY THIS MORNING. THE LARGE SEAS WILL
CREATE COASTAL FLOODING DURING THIS MORNINGS HIGH TIDE CYCLE. SEAS
IN EXCESS OF 20 FEET WILL CONTINUE TO POUND THE COAST UNTIL EARLY
SUNDAY MORNING.

CAZ006-505-509-514-515-052015-
/O.EXT.KMTR.SU.W.0001.000000T0000Z-080106T1200Z/
/O.CON.KMTR.CF.W.0001.080105T1400Z-080105T2000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
405 AM PST SAT JAN 5 2008

...HIGH SURF WARNING NOW IN EFFECT UNTIL 4 AM PST SUNDAY...
...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 4 AM PST SUNDAY. A
COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY. 

A COASTAL FLOOD WARNING REMAINS IN EFFECT FROM 6 AM TO 12 NOON PST
TODAY ALONG THE COAST AND AROUND THE BAYS. THE WARNING WILL COINCIDE
WITH A HIGH TIDE OF 6 FEET THAT WILL OCCUR AROUND 9 AM AT THE
GOLDEN GATE THIS MORNING. HIGH TIDES UP AND DOWN THE COAST WILL
AVERAGE AROUND 6 FEET THIS MORNING.

THE COMBINATION OF THE HIGH TIDE...WESTERLY ONSHORE WINDS AND A
BUILDING 25 TO 30 FOOT WESTERLY SWELL WILL ALL COME TOGETHER ALONG
WITH RAPID RUN-OFF FROM THE RECENT RAIN TO CREATE WIDESPREAD
COASTAL FLOODING. RESIDENTS THAT LIVE IN PLACES MOST PRONE TO
COASTAL FLOODING SHOULD TAKE ACTION NOW TO PROTECT PROPERTY.

A COASTAL FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT. COASTAL RESIDENTS IN THE WARNED AREA SHOULD BE ALERT
FOR RISING WATER...AND TAKE APPROPRIATE ACTION TO PROTECT LIFE
AND PROPERTY.

IN ADDITION...THE HIGH SURF WARNING IS STILL IN EFFECT UNTIL
4 AM SUNDAY. HIGH SURF WILL LIKELY CAUSE RIP CURRENTS AND
LOCALIZED BEACH EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES IN
EXCESS OF 20 FEET WILL POUND THE SHORELINE. THIS WILL RESULT IN
VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$
000 
WHUS46 KMTR 051951
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1151 AM PST SAT JAN 5 2008

.LARGE NORTHWEST SWELLS HAVE ARRIVED ALONG THE NORTHERN
AND CENTRAL CALIFORNIA COAST EARLY THIS MORNING. SEAS IN EXCESS
OF 20 FEET WILL CONTINUE TO POUND THE COAST UNTIL EARLY SUNDAY
MORNING.

CAZ006-505-509-514-515-060400-
/O.EXP.KMTR.CF.W.0001.000000T0000Z-080105T2000Z/
/O.CON.KMTR.SU.W.0001.000000T0000Z-080106T1200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
1151 AM PST SAT JAN 5 2008

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...
...COASTAL FLOOD WARNING WILL EXPIRE AT NOON PST TODAY...

A COASTAL FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT NOON AS HIGH
TIDE WAS EARLIER THIS MORNING AND SWELLS AT COASTAL BUOYS HAVE
FALLEN TO BELOW 30 FEET. 

THE HIGH SURF WARNING IS STILL IN EFFECT UNTIL 4 AM SUNDAY. HIGH
SURF WILL LIKELY CAUSE RIP CURRENTS AND LOCALIZED BEACH EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES IN
EXCESS OF 20 FEET WILL POUND THE SHORELINE. THIS WILL RESULT IN
VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

ANDERSON
000 
WHUS46 KMTR 060444
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
844 PM PST SAT JAN 5 2008

.LARGE NORTHWEST SWELLS UP TO 20 FEET AFFECTING THE NORTHERN AND
CENTRAL CALIFORNIA COAST.



CAZ006-505-509-514-515-061800-
/O.EXT.KMTR.SU.W.0001.000000T0000Z-080107T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
844 PM PST SAT JAN 5 2008

...HIGH SURF WARNING NOW IN EFFECT UNTIL 4 PM PST SUNDAY...

THE HIGH SURF WARNING HAS BEEN EXTENDED UNTIL 4 PM PST SUNDAY.

SEAS WILL BE DECREASING SLOWLY TONIGHT AND SUNDAY BUT WILL STILL
BE LARGE ENOUGH TO CAUSE HAZARDOUS CONDITIONS. SEAS ARE EXPECTED
TO DROP TO 15 FEET OR LESS SUNDAY NIGHT.

HIGH SURF WILL LIKELY CAUSE RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES IN
EXCESS OF 20 FEET WILL POUND THE SHORELINE. THIS WILL RESULT IN
VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.


$$

W PI
000 
WHUS46 KMTR 060950
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
150 AM PST SUN JAN 6 2008

...LARGE SWELL TO CONTINUE ALONG THE COAST TODAY...

.A HIGH SURF ADVISORY CONTINUES UNTIL 4 PM TODAY FOR BREAKING
WAVES BETWEEN 15 AND 19 FEET ALONG THE COAST.

CAZ006-505-509-514-515-061900-
/O.CAN.KMTR.SU.W.0001.000000T0000Z-080107T0000Z/
/O.NEW.KMTR.SU.Y.0002.080106T0950Z-080107T0000Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
150 AM PST SUN JAN 6 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON.
THE HIGH SURF WARNING HAS BEEN CANCELLED. 

SEA HEIGHTS HAVE DROPPED BELOW 20 FEET AND ARE EXPECTED TO
MAINTAIN BETWEEN 15 AND 19 FEET THROUGH TODAY. THEREFORE THE HIGH
SURF WARNING HAS BEEN DOWNGRADED TO A HIGH SURF ADVISORY. THE
HIGHEST SEAS WILL OCCUR THIS MORNING WITH SEAS SUBSIDING THROUGH
THE LATE AFTERNOON AND INTO THIS EVENING.

A HIGH SURF ADVISORY INDICATES THAT DANGEROUS...BATTERING WAVES
IN EXCESS OF 15 FEET WILL POUND THE SHORELINE. THIS WILL RESULT IN
VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Jan 3, 10:00 PM PST, 6 hours 17 minutes earlier.

Area forecast discussion, Jan 3, 10:00 PM PST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1000 PM PST THU JAN 3 2008

UPDATED AVIATION

.DISCUSSION...FORECAST REMAINS ON TRACK THIS EVENING. A FEW NEW
ADVISORIES/WATCHES TO HIGHLIGHT FOR FRIDAY. AN URBAN AND SMALL STREAM
FLOOD ADVISORY HAS BEEN ISSUED FOR SONOMA...MARIN...AND NAPA
COUNTIES BEGINNING AT 4 AM PST FRIDAY MORNING UNTIL 4 PM PST FRIDAY
AFTERNOON. A SECOND URBAN AND SMALL STREAM FLOOD ADVISORY WAS
ISSUED FOR THE REMAINING COUNTIES IN OUR CWA FROM SAN FRANCISCO SOUTH
BEGINNING AT 4 AM PST FRIDAY MORNING UNTIL 10 PM FRIDAY EVENING.
RAINFALL TOTALS WILL EASILY REACH 2 TO 6 INCHES BY FRIDAY AFTERNOON
AS THE FRONT MOVES ACROSS THE REGION. HIGHER ELEVATIONS HAVE THE
POTENTIAL FOR HIGHER RAINFALL TOTALS. BECAUSE OF THE POTENTIAL FOR
HEAVY RAINFALL WITH THIS SYSTEM WE HAVE ALSO ISSUED A FLASH FLOOD
WATCH FOR THE NORTH BAY COUNTIES OF SONOMA...MARIN AND NAPA FROM 4 AM
FRIDAY MORNING TO 1 PM FRIDAY AFTERNOON.

RAINFALL TOTALS THUS FAR HAVE BEEN ANYWHERE FROM HALF AN INCH TO
NEARLY 1.5 INCHES IN THE NORTH BAY TO HALF AN INCH TO 1.25 INCHES IN
THE SANTA CRUZ MOUNTAINS. WE HAVENT EVEN SEEN HALF OF THE RAINFALL
WE ARE GOING TO GET WITH THIS STORM. RAINFALL TOTALS WILL CONTINUE
TO IMPRESS US THROUGH THE NEXT 48 HOURS. SOME TOTALS TO HIGHLIGHT
IN THE NORTH BAY MOUNTAINS INCLUDE OLEMA VALLEY AND HAWKEYE WHICH
REPORTED 1.12 AND 1.88 INCHES RESPECTIVELY AS OF 8 PM. SINCE THE
LAST DISCUSSION RAIN HAS SWEPT INTO THE SANTA CRUZ MOUNTAINS
DROPPING AN IMPRESSIVE 1.25 INCHES AT BEN LOMOND...1.0 INCHES IN
SCOTTS VALLEY AND 0.79 INCH IN BOULDER CREEK.

WINDS HAVE REMAINED STEADY WITH SOUTH WINDS AROUND 15 TO 30 MPH WITH
GUSTS TO 50 MPH. STRONGEST WINDS HAVE BEEN OBSERVED MAINLY IN THE
HILLS WITH GUSTS AS HIGH AS 62 MPH IN THE NORTH AND EAST BAY
MOUNTAINS AS WELL AS THE SANTA CRUZ MOUNTAINS.

FROM PREVIOUS DISCUSSION...BEHIND THE FRONT...A YET EVEN STRONGER
STORM IS DEVELOPING. A RATHER IMPRESSIVE 180KT JET NEAR 140W WILL
CONTINUE TO DIG AS A RESULT A STRONG LOW PRESSURE WILL BUILD. THE
STRONG WINDS CURRENTLY ON GOING WILL REMAIN AND ACTUALLY INCREASE TO
HIGH WIND WARNING LEVELS(SEE SFONPWMTR) OR 25 TO 45 MPH WITH GUSTS TO
60 MPH PLUS IN THE HILLS WITH THE APPROACHING SECOND SYSTEM. ALSO...
AS THE LOW DEEPENS(960MB) OFF THE PACNW COAST AND THE NOSE OF A 140KT
MOVES OVER NORCAL...LIFT INCREASES DRAMATICALLY LATE TONIGHT/EARLY
TOMORROW. THIS WILL LIKELY BE THE PERIOD OF THE HIGHEST RAINFALL
RATES(08Z-20Z). IN FACT...SIX HOURLY RAINFALL RATES EARLY FRIDAY WILL
LIKELY BE IN EXCESS OF 2 INCHES IN TERRAIN FAVORED AREAS.
ELSEWHERE...1 TO 2 INCHES WILL LIKELY BE THE NORM. AS THE COLD FRONT
MOVES ONSHORE MIDDAY FRIDAY...LOW LEVEL SHEAR...LAPSE RATES AND SFC
CAPE ALL INCREASE COMBINED WITH THE VERTICAL VELOCITIES/COOL AIR
ALOFT WILL MAKE IT POSSIBLE FOR THUNDER. HAVE ADDED THUNDER TO THE
FORECAST FRIDAY AND FRIDAY EVENING. BY LATE FRIDAY...THE INTENSE
RAINFALL SHOULD DIMINISH...BUT SHOWERS WILL REMAIN FRIDAY NIGHT.

FOR SATURDAY/SATURDAY NIGHT...THE HEART OF THE COLD AIR ASSOCIATED
WITH UPPER TROUGH WILL MOVE OVERHEAD FURTHER DESTABILIZING THE
AIRMASS.  THEREFORE...WILL CONT THE MENTION OF THUNDER. PRECIP
AMOUNTS WILL NOT BE AS HIGH AS THE FRIDAY SYSTEM AND SHOULD BE
MORE SHOWER LIKE IN NATURE...BUT STILL MEASURABLE. SNOW LEVELS WILL
ALSO LOWER THROUGH THIS PERIOD...BUT NOT LOW ENOUGH TO MENTION FROZEN
PRECIP YET.  THIS WILL HAVE TO BE MONITORED OVER THE NEXT DAY.

YET ANOTHER STORM SYSTEM WILL MOVE IN ON SUNDAY CONTINUING THE
CHANCE OF SHOWERS.

LONG TERM(MONDAY-THURSDAY)...
NO REAL BREAK IN AN ACTIVE WEATHER PATTERN IS EXPECTED DURING THE
EXTENDED.  LATEST MEDIUM RANGE MODELS CONTINUE TO SHOW AN ACTIVE
STORM TRACK OVER MUCH OF THE WEST COAST. THE SYSTEM SLATED FOR
TUESDAY INTO WEDNESDAY LOOKS TO BE GAINING SOME STRENGTH WITH
ANOTHER ROUND OF DECENT RAIN. HAVE INCREASED POPS TUESDAY AND
WEDNESDAY. THERE AFTER...HIGH PRESSURE TRIES TO BUILD LATE IN THE
PERIOD.

&&

.AVIATION...SFC WINDS AT SFO REMAINED SE THROUGH THE EVENING. THE
PRESSURE FIELD NOW BECOMES MORE FAVORABLE FOR INCREASED SE WINDS
THROUGH FRIDAY MORNING AS A ROBUST COLD FRONT PRESSES IN FROM THE
WEST. THERE IS STRONG WIND POTENTIAL ESPECIALLY SURROUNDING FRONTAL
PASSAGE. MVFR WITH LOCALIZED IFR WILL PREVAIL TONIGHT AND FRIDAY.

&&

.PREVIOUS MARINE...SWELL HEIGHTS ARE ABOUT 15 TO 16 FEET AT PT ARENA
AND BODEGA BAY BUOYS. SWELL WILL CONTINUE INCREASE SOUTH ALONG THE CA
COAST TONIGHT...WARRANTING A HIGH SURF ADVISORY. WAVE MODELS ARE
FAIRLY CONSISTENT SHOWING W-NW SWELL PEAKING ON SATURDAY. BY SATURDAY
SWELL HEIGHTS STILL MAY REACH TO ABOUT 28 FEET WITH 15 SECOND
PERIODS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TNGT....GALE WARNING ALL WATERS BY THIS EVENING WITH ROUGH BAR.
    .TNGT....HIGH WIND WARNING ENTIRE SAN FRANCISCO AND
             MONTEREY BAY AREAS TONIGHT THROUGH FRIDAY AFTERNOON.
    .TNGT....COASTAL FLOOD WATCH AND HIGH SURF ADVY TONIGHT THROUGH
             FRI AFTERNOON FROM SONOMA COUNTY THRU MONTEREY COUNTY.
     .FRI....URBAN AND SMALL STREAM FLOOD ADVISORY FOR SONOMA...
             MARIN AND NAPA COUNTIES FROM 4 AM PST FRIDAY MORNING
             UNTIL 4 PM PST FRIDAY AFTERNOON.
     .FRI....URBAN AND SMALL STREAM FLOOD ADVISORY FOR SAN
             FRANCISCO...SAN MATEO...ALAMEDA...CONTRA COSTA...SANTA
             CLARA...SANTA CRUZ...MONTEREY AND SAN BENITO COUNTIES
             FROM 4 AM PST FRIDAY MORNING UNTIL 10 PM PST FRIDAY
             EVENING.
     .FRI....FLASH FLOOD WATCH FOR SONOMA...MARIN AND NAPA COUNTIES
             FROM 4 AM PST FRIDAY MORNING UNTIL 1 PM PST FRIDAY
             AFTERNOON.

&&

PUBLIC FORECAST: C WALBRUN/MEHLE
AVIATION/MARINE: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 3, 5:15 PM PST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
515 PM PST THU JAN 3 2008

CAZ508-510>513-516>518-041200-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO BAY SHORELINE-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
515 PM PST THU JAN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY REGIONS

.DAY ONE...THURSDAY

RAIN WILL SPREAD FROM NORTH TO SOUTH ACROSS THE REGION TONIGHT. RAIN
WILL BE HEAVY AT TIMES WITH MINOR URBAN FLOODING POSSIBLE.

IN ADDITION TO THE RAIN STRONG WINDS ARE BLOWING ACROSS THE REGION. A
HIGH WIND WARNING IS IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY
AFTERNOON ACROSS THE ENTIRE REGION. THE STRONGEST WINDS ARE EXPECTED
ALONG THE COAST AND IN THE HILLS WHERE WIND GUSTS FROM 55 TO 70 MPH
WILL BE POSSIBLE BY LATE TONIGHT INTO FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STRONG FRONTAL SYSTEM WILL MOVE THROUGH THE AREA ON FRIDAY.
AN URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED BEGINNING AT
4 AM PST FRIDAY MORNING UNTIL 10 PM PST FRIDAY EVENING. RAINFALL
TOTALS COULD EASILY REACH 2 TO 6 INCHES BY MID AFTERNOON AS THE FRONT
TRAVERSES THE AREA. HIGHER ELEVATIONS CAN POTENTIALLY SEE HIGHER
TOTALS. SHOWERS WILL CONTINUE FRIDAY NIGHT THROUGH SUNDAY.

* HIGH WIND WARNING...........SEE WWUS76 - NPWMTR FOR DETAILS *

* URBAN AND SMALL STREAM FLOOD ADVISORY...SEE WSUS86 - FLSMTR FOR
DETAILS *

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCE
FOR UPDATED INFORMATION ON THIS POTENTIAL SIGNIFICANT WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ006-509-514-515-041200-
BIG SUR COAST-SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
515 PM PST THU JAN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL SECTIONS OF THE SAN
FRANCISCO AND MONTEREY BAY REGIONS

.DAY ONE...THURSDAY

A SERIES OF STRONG PACIFIC STORMS ARE IMPACTING THE CALIFORNIA COAST
THIS EVENING WITH HIGH SURF AND HIGH WINDS. HIGH SURF WILL PERSIST
INTO SUNDAY MORNING. COASTAL FLOODING IS ALSO POSSIBLE ESPECIALLY
DURING HIGH TIDES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STRONG FRONTAL SYSTEM WILL MOVE THROUGH THE AREA ON FRIDAY.
AN URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED BEGINNING AT
4 AM PST FRIDAY MORNING. RAINFALL TOTALS COULD EASILY REACH 2 TO 6
INCHES BY MID AFTERNOON AS THE FRONT TRAVERSES THE AREA. HIGHER
ELEVATIONS CAN POTENTIALLY SEE HIGHER TOTALS. SHOWERS WILL CONTINUE
FRIDAY NIGHT THROUGH SUNDAY.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCE
FOR UPDATED INFORMATION ON THIS POTENTIAL SIGNIFICANT WEATHER
EVENT.

* HIGH SURF ADVISORY AND COASTAL FLOOD WATCH.....SEE WHUS46 -
CFWMTR FOR DETAILS *

* HIGH WIND WARNING...........SEE WWUS76 - NPWMTR FOR DETAILS *

* URBAN AND SMALL STREAM FLOOD ADVISORY...SEE WSUS86 - FLSMTR FOR
DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ506-507-041200-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
515 PM PST THU JAN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY REGION

.DAY ONE...THURSDAY

RAIN WILL SPREAD FROM NORTH TO SOUTH ACROSS THE REGION TONIGHT. RAIN
WILL BE HEAVY AT TIMES WITH MINOR URBAN FLOODING POSSIBLE.

IN ADDITION TO THE RAIN STRONG WINDS ARE BLOWING ACROSS THE REGION. A
HIGH WIND WARNING IS IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY
AFTERNOON ACROSS THE ENTIRE REGION. THE STRONGEST WINDS ARE EXPECTED
ALONG THE COAST AND IN THE HILLS WHERE WIND GUSTS FROM 55 TO 70 MPH
WILL BE POSSIBLE BY LATE TONIGHT INTO FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STRONG FRONTAL SYSTEM WILL MOVE THROUGH THE AREA ON FRIDAY.
AN URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED BEGINNING AT
4 AM PST FRIDAY MORNING UNTIL 4 PM PST FRIDAY AFTERNOON. RAINFALL
TOTALS COULD EASILY REACH 2 TO 6 INCHES BY MID AFTERNOON AS THE FRONT
TRAVERSES THE AREA. HIGHER ELEVATIONS CAN POTENTIALLY SEE 6 TO 8
INCHES. THIS STORM WILL BRING THE POTENTIAL FOR LOCALIZED FLASH
FLOODING AND A FLASH FLOOD WATCH HAS BEEN ISSUED. SHOWERS WILL
CONTINUE FRIDAY NIGHT THROUGH SUNDAY.

* HIGH WIND WARNING...........SEE WWUS76 - NPWMTR FOR DETAILS *

* URBAN AND SMALL STREAM FLOOD ADVISORY...SEE WSUS86 - FLSMTR FOR
DETAILS *

* FLASH FLOOD WATCH...........SEE WGUS66 - FFAMTR FOR DETAILS *

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCE
FOR UPDATED INFORMATION ON THIS POTENTIAL SIGNIFICANT WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ505-041200-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
515 PM PST THU JAN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL SECTIONS OF THE
NORTH BAY

.DAY ONE...THURSDAY

A SERIES OF STRONG PACIFIC STORMS ARE IMPACTING THE CALIFORNIA COAST
THIS EVENING WITH HIGH SURF AND HIGH WINDS. HIGH SURF WILL PERSIST
INTO SUNDAY MORNING. COASTAL FLOODING IS ALSO POSSIBLE ESPECIALLY
DURING HIGH TIDES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STRONG FRONTAL SYSTEM WILL MOVE THROUGH THE AREA ON FRIDAY.
AN URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED BEGINNING AT
4 AM PST FRIDAY MORNING. RAINFALL TOTALS COULD EASILY REACH 2 TO 6
INCHES BY MID AFTERNOON AS THE FRONT TRAVERSES THE AREA. HIGHER
ELEVATIONS CAN POTENTIALLY SEE 6 TO 8 INCHES. THIS STORM WILL BRING
THE POTENTIAL FOR LOCALIZED FLASH FLOODING AND A FLASH FLOOD WATCH
HAS BEEN ISSUED. SHOWERS WILL CONTINUE FRIDAY NIGHT THROUGH SUNDAY.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCE
FOR UPDATED INFORMATION ON THIS POTENTIAL SIGNIFICANT WEATHER
EVENT.

* HIGH SURF ADVISORY AND COASTAL FLOOD WATCH.....SEE WHUS46 -
CFWMTR FOR DETAILS *

* HIGH WIND WARNING...........SEE WWUS76 - NPWMTR FOR DETAILS *

* URBAN AND SMALL STREAM FLOOD ADVISORY...SEE WSUS86 - FLSMTR FOR
DETAILS *

* FLASH FLOOD WATCH...........SEE WGUS66 - FFAMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

C WALBRUN

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 4:56 PM PSTFlash Flood WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more23 hr
Jan 4, 12:09 PM PSTFlash Flood WarningMTRSanta Cruz4 hr
Jan 4, 12:22 PM PSTFlash Flood WarningMTRMonterey4 hr
Jan 4, 12:25 PM PSTCoastal Flood WarningMTRAlameda, Contra Costa, Marin, City and County of San Francisco, San Mateo, Santa Clara and 2 more24 hr
Jan 4, 2:31 PM PSTWind AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz6 hr

Nearby

High Surf Warnings in California, 2008Every high surf warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.